medications wearing off and throwing off sleep

Discussion in 'General Parenting' started by KCandtheboys, Aug 5, 2013.

  1. KCandtheboys

    KCandtheboys New Member

    Hi...I'm new to this group (and so pleased to have found a group so precisely targeted to what I go through with my son AND with such useful information). My son is 9 yrs old and has been taking medications (mainly Ritalin) for ADHD since he was 6 yrs & in Kindergarten. We have changed his dosage many times, added an afternoon boost, then another later afternoon boost and made some other changes over the years. Most recently we had a short stint of him taking only the short acting Ritalin (20 mg) 3x day which was a disaster and got him all out of whack. He is now back on the long acting Ritalin in the morning 40 mg (which is what he's been on for years), but it seems to be wearing off more quickly than ever before (like after about 4 hours). He then takes two boosters in the afternoon of regular Ritalin 20 mg - one at Noon and one at 3:30/4:00 pm. That pretty much gets him through the day, but I find that all the doses seem to wear off more quickly than they used to. At about 7:00 pm, I give him 0.1 mg of Clonidine and 3 mg of Melatonin and he generally falls asleep by 9:00 or 9:30. He used to stay up much later before the Clonidine was on board and I could generally count on that once he was asleep, he would not be waking up until morning. Now that he is falling asleep earlier, it is not unusual for him to wake up at 11:00 or 12:00 asking for a snack or to watch tv. He is so awake and hungry at these times that I usually allow him a snack and a few minutes of tv to help him settle down again. Sometimes I've given him another 1/2 of a melatonin. This night time waking is really disruptive to me and sometimes to my younger child who sleeps from 7:00 pm to 6:30 am like clock work. Occasionally, when my ADHD son wakes up like this he is very combative, hyper, raging and it's nearly impossible to get him calmed down (I realize at this time, he has no Ritalin in his system...and it's not like I can give him a dose). I'm wondering if there are any ideas about what I might do to help him stay asleep better? This is a new thing for us because he has always been a good sleeper (once I could finally get him to go to sleep). I am in Nursing School and use the late night hours to study as they are the only time I have to myself. Any advice would be humbly accepted and graciously appreciated! Thank you.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    Hi, and welcome.

    I'm another mom whose kids started with ADHD dxes at the beginning of school and... well... several things.

    The ADHD stimulant medications (methylphenidate etc.) have an appetite suppressing effect. At his age, his body is trying to really grow fast. So he NEEDS food, lots of food - but the Ritalin works against him. Especially when he's on it most of the day. So, for an immediate adjustment, I'd be planning for both a major bed-time "snack" (i.e. totally healthy growth-promoting food like fruit, veggies, protein, milk...) and for breakfast being a major meal. Get those calories in to him somehow.

    But. At nine. Hmmm... can you tell us more about him? Clonidine isn't usually an ADHD medication. ADHD doesn't tend to bring sleep problems either (other than trouble falling asleep due to stimulant medications). There is probably something more going on. Who gave the ADHD diagnosis? When was his last comprehensive evaluation? Who is managing his medications? (e.g. psychiatrist, or developmental pediatrician, or family doctor?)
     
  3. KCandtheboys

    KCandtheboys New Member

    Hi and thanks for responding! Yes, a good bedtime snack is a great idea. We do that to some degree, but I need to plan for it and make sure it's healthy and filling. My son's original diagnosis came from a family doctor at 6 yrs, but everything is being managed by a psychiatrist now. We have been seeing the psychiatrist quite a lot this Summer to get his medications straightened out before school starts. The sleep problems are new. He used to sleep soundly through the night (though he would never go to sleep before 10:00 or 11:00). Now that he's taking Clonidine, he falls asleep earlier, but wakes up later in the night. I've read up on Clonidine and although it's a blood pressure medication, it is used with ADHD kids to help them settle down to sleep. I suspect his problems are either from the late dose of Ritalin 20 mg (at 4 pm) or the Clonidine causing him to fall asleep earlier or a combination of the two. Tonight I waited until later to give him the Clonidine/Melatonin to see if that helped, so we'll see how that goes. Thanks again!
     
  4. InsaneCdn

    InsaneCdn Well-Known Member

    Age 9. No evaluations since age 6. Hmmm... I'd be fighting for a new set of evaluations. Every 3 years is not unusual. Kids change a LOT in three years. Some things show up that weren't there before. Other things seem to fade a bit (if you're fortunate!). Each year, school gets harder. They have to use more of what they've learned before, and apply skills that were new a year or two ago but are now expected to be relatively mastered (like reading and writing). Kids often fly under the radar until grade 4, or even grade 3... when they can't "hide" any more.

    Because the sleep problems are new... has he been checked by the family doctor for medical causes? how about a sleep study? Can't hurt to rule out medical causes of sleep problems. If there is a medical cause, it can be dealt with, and if not, at least you'll know.
     
  5. KCandtheboys

    KCandtheboys New Member

    This is probably obvious to many, but what would the evaluations entail? I'm not sure he has ever been fully evaluated...which is why I'm asking. He has never had any other medical problems, and I am almost certain the new sleep problems are related to the clonidine. I was thinking of asking his Psychiatrist if we can d/c the clonidine and try intunive instead.
     
  6. InsaneCdn

    InsaneCdn Well-Known Member

    He's been on 40mg long acting Ritalin for years? or on the long acting Ritalin for years, and it's currently at 40mg? Kids grow. Has the dosage been changed?

    If the night-time waking is new with the addition of a medication, it "might" be related. Definitely worth discussing with psychiatrist.

    Medically - the GP would be looking for things like thyroid problems, for example. Typically just an annual check-up sort of thing plus some blood-work. We've never had a sleep study - others around here have, usually it's an overnight stay hooked up to monitors etc. It can pick up things like restless leg syndrome, or sleep apnea.

    A comprehensive evaluation is typically 4-6 hours (or more) of testing, usually done over more than one day. Sometimes done by one person such as a neuropsychologist or a PhD-level psychologist with a specialty in testing, or may be done by a team such as through a children's or teaching hospital. Then the data is evaluated and a report provided - this can take weeks to get back.
     
  7. KCandtheboys

    KCandtheboys New Member

    Thank you for this advice! I will look into having him more thoroughly evaluated. His sleep has improved in the last week and my main concern is about the Ritalin wearing off so quickly. The LA 40 mg capsule he takes in the morning is lasting about 4-5 hours at most (sometimes more like 3). The regular Ritalin 20 mg he takes in the afternoon usually last about 2-3 hours which I guess is pretty normal. He used to not need so much medicine. He still can be aggressive/violent at unpredictable times. When the medicine wears off...watch out! He is WILD. It has always been somewhat this way, but it is much worse now. I'm wondering if I need to ask to try a different form of Ritalin or consider something different altogether.
     
  8. InsaneCdn

    InsaneCdn Well-Known Member

    I'd skip playing with doses... more likely, it will take either a switch to a different ADHD medication, OR the addition of another medication to counteract the WILD, or... both.
     
Loading...